EN AR FR ES DE
► Afrin (oxymetazoline) - Practical Medicine

Afrin (oxymetazoline) - nasal spray, solution

The name of the preparation Character; dose; package Manufacturer Price 100% Price after refund In which pharmacy?
Afrin nasal spray, solution; 0.5 mg / ml (1 ml contains 0.5 mg oxymetazoline hydrochloride); 20 ml bayer 21.50 Check

Note: reimbursed drug prices are in line with the regulations in force from July 1, 2018.

The preparation contains the substance:oxymetazoline

The drug is available without a prescription

What is Afrin ?

The product is used for local relaxation of blood vessels and restoration of the nose.

What does Afrin contain and how does it work?

The active substance of the preparation is oxymetazoline, belonging to the group of styympathomimetic amines, an imidazole derivative.
When administered topically to the nasal mucous membrane, it narrows its blood vessels, reduces the congestion of the nasal mucous membrane and throat.
The effect of the drug begins after 5-10 minutes after administration and lasts for 4-12 hours.

When should I use Afrin?

The preparation is indicated for the treatment of nasal rhinitis occurring in the course of colds, sinusitis, and allergic rhinitis.

When not to use this preparation?

Unfortunately, even if there are indications to use the preparation, it can not always be used. You can not use the preparation if you are allergic (you are hypersensitive) to any of the ingredients.
The use of the preparation is also contraindicated in people:
patients treated with monoamine oxidase (MAO) inhibitors because of the risk of a high increase in blood pressure
with closed-angle glaucoma
with dry or atrophic rhinitis
after transcranial removal of the pituitary gland or after surgery with uncovering of the dural tissue from access through the nose or mouth.

When should you take special care with Afrin?

Certain diseases and other circumstances may constitute a contraindication to use or indication to change the dosage of the preparation. In some situations it may be necessary to carry out specific check-ups.
The product is intended for nasal use only.
Do not use the preparation in children under 6 years of age.
If symptoms worsen or do not improve, consult a physician after 3 days.
The packaging is intended for use by only one person.
Using the drug for more than 3 days or using it too often can lead to secondary inflammation of the nasal mucosa and its irreversible damage.
The use of the preparation requires special care and consultation with a physician in the case of:
treatment with maprotilin or tricyclic antidepressants
increased intraocular pressure, especially in the case of glaucoma with a closed angle of perception
cardiovascular diseases (eg ischemic heart disease, hypertension)
diabetes
hyperthyroidism
phaeochromic adrenal tumor
prostatic hyperplasia.
Information on additional components of the preparation:
Benzalkonium chloride and propylene glycol contained in the preparation may cause irritation of the nasal mucosa.
Impact on driving:
In therapeutic doses, the drug does not impair the ability to drive motor vehicles; people driving motor vehicles should take special care, because the use of long-term or high doses may be the cause of side effects that may impair psychophysical fitness (dizziness and headaches, blurred vision).

Dosage of Afrin

The preparation has the form of nasal drops. Use the preparation as recommended. Do not exceed the recommended doses because it will not increase the effectiveness of the drug and may harm your health and life. If you have any doubts regarding the use of the preparation, consult a physician.
Adults and children over 6 years old. 2-3 doses to each nostril twice a day, not more often than every 10-12 hours.
The preparation should not be used for more than 3 days.

Can you use Afrin during pregnancy and breastfeeding?

During pregnancy, do not use any medicine without consulting your doctor!
It is very important that before using any medicine during pregnancy or breastfeeding, consult a physician and explain beyond any doubt the potential risks and benefits associated with the use of the drug. If you are pregnant or planning to become pregnant, consult your doctor before using the product.
The preparation should not be used during pregnancy and breast-feeding due to the lack of data on the safety of its use; the preparation can be used during this period only if in the doctor's opinion the benefit for the mother outweighs the potential risk to the child.

Can I use other preparations in parallel?

Tell your doctor about all medicines you have recently taken, including those that are over the counter. In particular, consult your doctor if you are using any of the medicines listed below, as you may need to change your dosage or stop taking your medicine.
Do not use should be used in parallel with MAO inhibitors , maprotilin or tricyclic antidepressants due to the risk of a significant increase in blood pressure.

What side effects can occur?

Like all medicines, Afrin can also cause side effects, although they will not occur in all patients who use this medicine. Remember that the expected benefits of using the drug are usually greater than the damage resulting from the occurrence of side effects.
There may be: congestion, burning of mucous membranes of the nose and throat, dryness of nasal mucous membranes, sneezing. Rare systemic effects: increased heart rate, increased blood pressure, palpitations, headache, nausea, insomnia, tremors, weakness, fatigue. The use of the drug for a longer period than recommended or the use of high doses may lead to secondary drug-induced rhinitis manifested by redness, swelling and dryness of the nasal mucosa.

Other preparations on the Polish market containing oxymetazoline

Acatar Control (nasal spray, solution)
Afrin ND (nasal spray, solution)
Afrin ND Menthol (nasal spray, solution)
Nasivin 0.01% (nasal drops, solution)
Nasivin 0,025% (nasal drops, solution)
Nasivin 0.05% (nasal drops, solution)
Nasivin 0.05% (nasal spray, solution)
Nasivin Baby (nasal drops, solution)
Nasivin Classic (nasal spray, solution)
Nasivin Kids (nasal spray, solution)
Oxalin Baby (nasal gel)
Oxalin Junior (nasal gel)
Vicks Sinex Aloe and Eucalyptus (nasal spray, solution)